Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 57, NWS Midland/Odessa, TX

August 22, 2022Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 22, 2022, 4:59 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 4:59 AM CDT (09:59 UTC)
Expired
Aug 22, 2022, 8:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Mitchell County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 142 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS54 KMAF 220959
FFWMAF
TXC335-415-221300-
/O.NEW.KMAF.FF.W.0057.220822T0959Z-220822T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
459 AM CDT Mon Aug 22 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Mitchell County in western Texas...
  Scurry County in western Texas...

* Until 800 AM CDT.

* At 459 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Snyder, Colorado City, Colorado City Airport, Inadale, J B Thomas 
  Reservoir, Winston Field, Dunn, Hermleigh, Ira, Randalls Corner, 
  Buford, Knapp and Cuthbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3270 10117 3296 10086 3296 10071 3296 10069
      3296 10066 3288 10066 3274 10066 3271 10066
      3269 10066 3268 10066 3267 10066 3263 10066
      3253 10066 3250 10066 3248 10066 3237 10095
      3261 10117 3264 10117

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
2 follow-up statements
683 
WGUS74 KMAF 221127
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
627 AM CDT Mon Aug 22 2022

TXC335-221137-
/O.CAN.KMAF.FF.W.0057.000000T0000Z-220822T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-
627 AM CDT Mon Aug 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MITCHELL 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3270 10117 3296 10086 3296 10066 3288 10066
      3265 10066 3263 10066 3253 10066 3253 10076
      3253 10084 3253 10090 3253 10100 3253 10101
      3265 10108 3266 10116

$$

TXC415-221300-
/O.CON.KMAF.FF.W.0057.000000T0000Z-220822T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
627 AM CDT Mon Aug 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR SCURRY COUNTY...

At 627 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Snyder, Inadale, Winston Field, Hermleigh, Dunn, Randalls Corner 
  and Ira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3270 10117 3296 10086 3296 10066 3288 10066
      3265 10066 3263 10066 3253 10066 3253 10076
      3253 10084 3253 10090 3253 10100 3253 10101
      3265 10108 3266 10116

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
480 
WGUS74 KMAF 221302
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
802 AM CDT Mon Aug 22 2022

TXC415-221312-
/O.EXP.KMAF.FF.W.0057.000000T0000Z-220822T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
802 AM CDT Mon Aug 22 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SCURRY COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures and exercise caution around low water 
crossings.

LAT...LON 3270 10117 3296 10086 3296 10066 3288 10066
      3265 10066 3263 10066 3253 10066 3253 10076
      3253 10084 3253 10090 3253 10100 3253 10101
      3265 10108 3266 10116

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:53 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 22, 3:53 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
353 AM CDT Mon Aug 22 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 232 AM CDT Mon Aug 22 2022

A cold front is moving through this morning, switching winds out
of the north and bringing cooler temperatures to the region. Highs
today behind this front will be the coolest of the week in the
70s and low 80s, around 10 degrees below normal. Precipitation
chances will also be decreasing this afternoon, although there
will remain the possibility for scattered to numerous storms as a
shortwave moves through. Some brief, heavy rainfall will be
possible in these storms given PW values remain above normal, but
the flooding threat that existed over the weekend will be limited.

On Tuesday, we begin a slow warming and drying trend as a upper
ridge builds across western CONUS and we return to northwest flow
aloft. The greatest moisture will be to our south and east at this
point, although some storms are still likely to develop in the
vicinity of the Davis Mountains Tuesday afternoon. Ample cloud
cover will keep temperatures in the 70s and low 80s along and
south of I- 10 while the Permian Basin and SE New Mexico will warm
4-5 degrees over Monday to the mid 80s.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 232 AM CDT Mon Aug 22 2022

An upper level ridge will be stationary over the southwestern
United States leaving West Texas and eastern New Mexico under a
weak northerly flow. Drier air from up north will filter in
causing a decrease in showers and thunderstorms over much of the
area. Easterly low level flow will create orographic lift west of
the Pecos River which is where the highest PoPs will be throughout
the week. Friday a trough will move into the Great Plains,
dampening the ridge and creating weak westerly flow. Instability
generated by the trough may bring the next chance for rainfall for
the Permian Basin over the weekend.

The drier air and clearing skies will cause temperatures to
increase back to near normal levels by mid week. Still, highs in
the low 90s is certainly reasonable for August.

&&

.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Mon Aug 22 2022

Low CIGS will develop at all terminals by early morning. Most TAF
sites should remains MVFR, but KMAF may briefly fall to IFR
conditions. TSRA will develop by late morning, but timing/location
remain too uncertain to include at this time. Winds will become
northerly but should generally remain <12kts as a front moves
through this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  69  85  68 /  50  30  40  10
Carlsbad                 83  66  84  67 /  30  50  40  30
Dryden                   90  71  86  71 /  70  50  70  40
Fort Stockton            84  69  83  69 /  60  50  60  30
Guadalupe Pass           74  62  74  63 /  40  40  50  30
Hobbs                    79  64  82  65 /  40  40  40  20
Marfa                    79  61  77  61 /  80  60  80  40
Midland Intl Airport     81  68  84  68 /  50  40  40  20
Odessa                   81  69  84  69 /  50  40  40  20
Wink                     84  69  86  68 /  50  40  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Aug 22, 2:56 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
256 AM CDT Mon Aug 22 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
256 AM CDT Mon Aug 22 2022 /156 AM MDT Mon Aug 22 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and storms are expected this afternoon
and tonight mainly across the lower Trans Pecos and Big Bend. The
main concern with these storms will be heavy rain that could produce
flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible through Tuesday and may produce
heavy rainfall which could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:43 PM CDTFlash Flood WarningMAFBorden, Scurry62 min
Aug 22, 5:51 PM CDTAreal Flood AdvisoryMAFTerrell114 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.